Hypoglycemia Caused by Oral Diabetes Medicine

You have been treated for low blood sugar (hypoglycemia) caused by your diabetes medicine. Oral diabetes medicines include:

  • Glyburide

  • Glipizide

  • Acarbose

  • Metformin

  • Pioglitazone

  • Sitagliptin

  • Canigliflozin

  • Colesevelam

Low blood sugar can occur when you continue to take your usual dose of diabetes medicine but you skip meals or don’t eat the amount of food that your body is used to. It can also result from taking too much diabetes medicine.

Other factors that can lower blood sugar while taking diabetes medicine include intense exercise, strong emotions, alcohol use, tobacco, caffeine, and certain medicines. These medicines include:

  • Aspirin

  • Haloperidol

  • Propoxyphene

  • Chlorpromazine

  • Propranolol

  • Disopyramide

  • Lisinopril (and other angiotensin-converting enzyme inhibitors)

  • Amiodarone

  • Felodipine

  • Ciprofloxacin

  • Doxycycline

  • Quinine

  • Ketoconazole

  • Gabapentin

  • Topiramate

  • Valproate

  • Donepezil

  • Sertraline

  • Trimethoprim-sulfamethoxazole

Some over-the-counter cough and cold products also contain alcohol. This can affect your blood sugar levels.

A class of medicines called beta-blockers is used for high blood pressure, rapid heart rate, and other conditions. Beta-blockers may prevent the early symptoms of low blood sugar. If you are taking a beta-blocker, you might not realize that your blood sugar is getting low. If you take a beta-blocker, talk to your healthcare provider about switching to a different class. The beta-blocker class includes:

  • Propranolol

  • Atenolol

  • Metoprolol

  • Nadolol

  • Labetalol

  • Carvedilol

Home care

  • During the next 24 hours rest and eat frequent small meals. This will help prevent the return of low blood sugar.

  • Learn the signals your body gives as your blood sugar drops (see below).

If symptoms of hypoglycemia return

  • Keep a source of fast-acting sugar with you. At the first sign of low blood sugar, eat or drink 15 to 20 grams of fast-acting sugar. Examples include:

    • 3 to 4 glucose tablets (found at most drugstores) or glucose gel

    • 4 ounces of regular soda

    • 4 ounces of fruit juice

    • 2 tablespoons of raisins

    • 1 tablespoon of honey

  • For other sources, check the sugar content on the nutrition label to figure out how much you need to eat or drink to get at least 15 grams of sugar.

  • Check your blood sugar 15 minutes after treating yourself. If it's still low, take another 15 to 20 grams of fast-acting sugar. Test again in 15 minutes. If it remains low, call your healthcare provider or go to an emergency room.

  • Once blood sugar returns to normal, eat a snack or meal to keep your blood sugar in a safe range.

In the future, if you are unable to eat your normal amount due to illness or vomiting, stop taking your diabetes medicine and contact your healthcare provider.

Wear a medical alert bracelet or necklace, or carry a card in your wallet explaining that you have diabetes. If you have a severe hypoglycemic reaction and can't give this information, it will help medical personnel provide proper care.

Follow-up care

Follow up with your healthcare provider, or as advised.

If you have the equipment to monitor your blood sugar, do so at least twice a day—before breakfast and before dinner. Do this for the next 5 days. See your healthcare provider during the next week to review these records. This will help determine if your diabetes medicine needs to be adjusted. Ask if a family member could be taught to give you a shot of glucagon. This will raise your blood sugar if you can't eat or drink.

For more information about diabetes, contact the American Diabetes Association, at www.diabetes.org.

When to seek medical advice

Call your healthcare provider right away if any of these symptoms of low blood sugar occur and they have not gone away with the above measures.

  • Fatigue

  • Headache

  • Shakes

  • Excess sweating

  • Hunger

  • Feeling anxious or restless

  • Vision changes

  • Personality changes

Call 911

Call 911 if any of the following occur and do not resolve promptly with the above measures:

  • Confusion

  • Lightheadedness, dizziness, or loss of consciousness

  • Seizure

  • Drowsiness

  • Weakness

© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell